South Dakota, 2021

Tornadoes and Hail in South Dakota, October 9, 2021

October 9, 2021 · NWS ABR · 13 events in 6 counties and zones

During the afternoon hours, a line of storms along a boundary moved east-northeast across northeastern South Dakota. The storms produced locally heavy rainfall, straight-line winds of 60 to 75 mph, and three tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

During the afternoon hours, a line of storms along a boundary moved east-northeast across northeastern South Dakota. The storms produced locally heavy rainfall, straight-line winds of 60 to 75 mph, and three tornadoes. The tornadoes were only briefly on the ground and caused EF-0 damage. More tornado warnings were issued by NWS Aberdeen on this one day, 12, than any previous monthly total in August, September, or October since at least 1986 when record keeping began.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 9, 1:53 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 9, 1:53 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Sat Oct 9 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 243 PM CDT Sat Oct 9 2021

A strong upper level trough, surface low pressure system will track
northeastward across the area this evening, bringing the
potential for severe storms. Significant low level and deep layer
shear will support supercell thunderstorms, with tornadoes
possible. However, instability is lacking, 1K J/kg with SBCIN to
overcome yet in the eastern CWA. MLCAPE is higher at least, but
with some CIN remaining. That said, these CAPE values are fairly
high for the 2nd week of October. Surface dew points have
increased early this afternoon with many locations reporting low
60s. That said, a mostly cloudy sky has limited heating, with
current temps ahead of the cold front in the mid 60s, to the low
70s. As peak heating is nearing, surface temperatures may not warm
much more over the next hour. Overall, still believe there will
be enough inability, shear to support scattered severe storms,
mainly in the James River Valley and points east into MN. The
severe threat is best between 4 pm, in the James Valley, to 7-9
pm, in western MN. Several CAM a line of storms, embedded
supercells with hail, winds, and brief tornadoes transitioning
over to bowing line segments with damaging winds become the main
threat. Convection should progress northeast of the CWA by 3Z with
wrap around shower, embedded thunderstorms remaining across the
CWA throughout tonight and into the morning hours on Sunday. Light
showers may continuing over northeastern SD, western MN into the
evening hours on Sunday. Dry conditions with clearing skies can be
expected Sunday night into Monday with low dropping into the
upper 30s, to the mid 40s.

.LONG TERM...(Monday through Saturday)
Issued at 243 PM CDT Sat Oct 9 2021

The extended period will start off dry, with Monday also being the
warmest day of the period. Focus then turns to a fairly potent storm
system set to affect the region during the middle part of the week.
A surface low will track from northeast Colorado to southwest
Nebraska Tuesday, then to southwest or south central South Dakota
Tuesday night before lifting north across South Dakota Wednesday and
into North Dakota Wednesday night. This will be a fairly tightly
wrapped system and looks to bring widespread rainfall and gusty
winds to the entire CWA. Cannot rule out a rumble of thunder or two,
but for the most part, this system will just be widespread rainfall.
Temperatures will be warm enough for the precipitation to be rain,
and current indications are that a good one to two inches are
possible late Tuesday night and Wednesday. This could obviously
change should the low track change. The remainder of the extended
period (Thursday through Saturday) will be dry, with the region
under the influence of weak high pressure.

High temperatures on Monday will be mainly in the 60s, then in the
mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for
highs Thursday and Friday. Saturday will see highs in the upper 50s
to lower 60s. Overnight lows will be in the 40s Monday night and
Tuesday night. Lows will range from the upper 30s west to the mid
40s east Wednesday night. Will then see cooler lows with 30s across
the entire area Thursday night and Friday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT Sat Oct 9 2021

Terminals KABR,KATY,KPIR,KMBG

Widespread IFR/MVFR cigs and vsbys will continue through much of
the day, especially across northern parts of SD. Scattered showers
and thunderstorms are expected through the day and into evening
with a few severe storms possible over northeast SD this afternoon
and early evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...TDK
Hazardous weather outlook, Oct 9, 3:51 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Special weather statement, Oct 9, 12:57 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
157 PM CDT Sat Oct 9 2021

SDZ048-091930-
Lyman SD-
157 PM CDT Sat Oct 9 2021

...A strong thunderstorm will impact portions of east central Lyman
County through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lyman, or 18 miles southeast of Presho, moving
northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Lyman around 205 PM CDT.
  Reliance around 215 PM CDT.

Other locations in the path of this storm include Medicine Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 9990 4369 9992 4370 9999 4403 9968
      4387 9931 4381 9935 4369 9962 4374 9962
      4374 9964 4377 9965 4373 9967 4375 9968
      4376 9968 4376 9969 4372 9972 4374 9976
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 1857Z 230DEG 34KT 4377 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Connelly

The radar

The Aberdeen radar (KABR), 35 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Spink

When
October 9, 3:12 PM CST to 3:14 PM CST
Where
Spink County, 3.48 mi WSW of Brentford to 2.44 mi W of Brentford
Rating
EF0
Path length
1.19 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
45.140, -98.400

The tornado briefly touched down in an open field, rolling 12 large hay bales, some of them over a fence. The tornado also was visibile as a tornadic debris signature on radar due to the lofting of corn stubble into the air. The track of the tornado was also visible on high resolution satellite data several days after the event.

Thunderstorm Wind, Spink

When
October 9, 3:25 PM CST
Where
Spink County, 5.75 mi WNW of Conde
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -98.210

A trained spotter estimated wind gusts of 75 mph.

Thunderstorm Wind, Day

When
October 9, 4:10 PM CST
Where
Day County, 1.19 mi NE of Andover
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -97.900

Tornado, Marshall

When
October 9, 4:12 PM CST
Where
Marshall County, 2.42 mi W of Langford
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
45.600, -97.880

The tornado touched down very briefly.

Thunderstorm Wind, Clark

When
October 9, 4:29 PM CST
Where
Clark County, 0.49 mi W of Elrod
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.880, -97.580

Tornado, Day

When
October 9, 4:31 PM CST
Where
Day County, 1.69 mi NW of Roslyn
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
45.520, -97.520

The fire department reported a brief tornado touchdown.

Thunderstorm Wind, Day

When
October 9, 4:35 PM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.500, -97.490

Several trees were downed by estimated 70 mph winds.

Funnel Cloud, Day

When
October 9, 5:05 PM CST
Where
Day County, 3.95 mi E of Waubay
Reported by
Public
Coordinates
45.340, -97.240

Thunderstorm Wind, Hamlin

When
October 9, 5:15 PM CST
Where
Hamlin County, 0.69 mi N of Bryant
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.590, -97.470

Tree damage was reported in Bryant by estimated 65 mph winds.

Hail, Hamlin

When
October 9, 5:28 PM CST
Where
Hamlin County, 4.48 mi W of Hayti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -97.290

Thunderstorm Wind, Day

When
October 9, 5:35 PM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.500, -97.490

The fire department reported trees down in Roslyn due to 60 to 70 mph estimated winds.

Thunderstorm Wind, Roberts

When
October 9, 5:36 PM CST
Where
Roberts County, 2.93 mi NNW of Peever
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.570, -96.990

A 30-foot trailer pulled by a pickup truck was overturned on Interstate-29 by estimated 70 mph winds.

Hail, Hamlin

When
October 9, 5:38 PM CST
Where
Hamlin County, 2.76 mi S of Thomas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.730, -97.200

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988367, 988368, 990544, 988370, 988378, 988375, 990538, 990535, 988371, 990536, 988376, 990541, 990537.